Go back to JRM-CC

Case report

Serotonin syndrome mimicking intrathecal baclofen withdrawal in a patient with hereditary spastic paraparesis

Nicolas Goffin, Virginie Nguyen, Michèle Fostier, Thierry Gustin, Thierry Deltombe
Physical Medicine & Rehabilitation, CHU UCL Namur site Godinne, , 5530 Yvoir, Belgium
DOI: 10.2340/20030711-1000026

Preview of fully accepted paper, still not published in any volume

Abstract

Context: Serotonin syndrome is a drug-induced condition related to an increased level of serotonin in the brain, which may induce neuromuscular, auto-nomic and mental symptoms.
Case report: A 40-year-old woman with hereditary spastic paraparesis (Strumpell-Lorrain disease) with an implanted intrathecal baclofen pump for severe spasticity. Two days after starting a medication known to inhibit serotonin re-uptake (paroxetine), she developed a sudden increase in lower limb spasticity with continuous spasms, fever, tachycardia and hypertension. Intrathecal baclofen withdrawal was excluded, confirming serotonin syndrome.
Conclusion: Medications that inhibit serotonin re-uptake may induce serotonin syndrome, resulting in increased spasticity in patients with spinal cord lesions, and should be prescribed with caution.

Lay Abstract

Medications that inhibit serotonin re-uptake are frequently prescribed for depression. Such drugs increase the level of serotonin in the brain. An excessive level of serotonin may induce serotonin syndrome. We present here the case of a woman with hereditary spastic paraparesis who presented with a sudden increase in spasticity as a consequence of serotonin syndrome. As the patient was implanted with an intrathecal baclofen pump for spasticity management, the serotonin syndrome was mimicking a clinical picture of baclofen withdrawal. Such medications should be prescribed with caution in patients with spasticity.

Comments

Do you want to comment on this paper? The comments will show up here and if appropriate the comments will also separately be forwarded to the authors. You need to login/create an account to comment on articles. Click here to login/create an account.
Advertisement